North Carolina, 2004

Flash Flood and Damaging Winds in North Carolina, July 10, 2004

July 10, 2004 · NWS RAH · 6 events in 6 counties and zones

5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$36,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 10, 12:35 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 12:35 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT...CONVECTION OVER WV/VA APPEARS TO BE ASSOCIATED WITH A WEAK
VORT MAX AND A POCKET OF SLIGHTLY COOLER MID LEVEL TEMPS. THE RUC
SHOWS THIS FEATURE MOVING INTO OUR NORTHEAST AROUND 00Z. WITH
INCREASING LOW LEVEL MOISTURE AND STRONG SURFACE HEATING THIS
AFTERNOON...THE ONGOING CONVECTION IN THAT AREA WILL LIKELY SUSTAIN
ITSELF WELL THROUGH THE EVENING. CONVERGENCE ZONE ACROSS OUR
SOUTHERN TIER IS ALSO BECOMING ACTIVE. WILL HAVE A 30/40 POP UNTIL
MIDNIGHT EXCEPT FOR ISOLATED IN THE NORTHWEST.

SUNDAY THROUGH TUESDAY NIGHT PERIOD WILL FEATURE A RETROGRADING
RIDGE AND A DEEPENING TROUGH OVER THE EAST COAST...A SERIES OF
SHORTWAVE TROUGHS/MCS REMNANTS MOVING THROUGH THE BASE OF THE
TROUGH...AND HIGH PW VALUES IN THE 1.75 TO 2 INCH RANGE. THE
PIEDMONT TROUGH WILL ALSO BE A PERSISTENT FEATURE THAT WILL FOCUS
CONVECTION. ALL OF THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING EACH AFTERNOON AND LASTING UNTIL AROUND
MIDNIGHT. GUIDANCE POPS HAVE RISEN INTO THE HIGH CHANCE/LIKELY RANGE
FOR SUNDAY THROUGH MONDAY. SEE NO REASON TO ARGUE WITH THIS SO WILL
RAISE POPS THAT PERIOD TO HIGH CHANCE EVERYWHERE. MAX TEMPS SHOULD
BE A BIT COOLER...UPPER 80S/LOWER 90S WITH THE INCREASE IN MOISTURE
AND CLOUD COVER.
&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
OVERALL PATTERN CHANGE BY MID WEEK...HIGH AMPLITUDE RIDGE IN THE
WEST...LONG WAVE TROUGH IN THE EAST. THIS WILL RESULT IN VORT LOBES
SLIDING EAST THROUGH UPPER TROUGH ACROSS THE REGIONS. AT THE
SURFACE...EVIDENCE OF PIEDMONT TROUGH ON WEDNESDAY...THEN LOW MOVING
EAST ACROSS THE GREAT LAKES WITH TRAILING COLD FRONT APPROACHING
LATE WEDNESDAY. WILL CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING
CONVECTION WEDNESDAY/THURSDAY...THEN NORTHWEST FLOW AND SURFACE HIGH
BUILDING OVER REGION WILL RESULT IN DRY WEATHER...NO MENTION OF
PRECIP FRIDAY/SATURDAY. FAIRLY DEEP TROUGH OVER EAST CONUS FOR THIS
TIME YEAR. THUS COULD SEE TEMPERATURES DROP JUST BELOW NORMALS LATE
WEEK INTO THE WEEKEND. MEX GUIDANCE REFLECTS THIS. MOSTLY 90S MID
WEEK...TAPERING TO A RANGE OF MID 80S TO AROUND 90 BY THE WEEKEND.
&&

.AVIATION...
INCREASED MOISTURE AND INDICATIONS OF WEAK BOUNDARY WILL RESULT IN
DIURNAL CU FIELD REMAINDER OF AFTERNOON INTO EARLY EVENING. ISOLATED
SHOWERS AND THUNDERSTORMS...BEST CHANCE SOUTHEAST. THEN MID/HIGH
LEVEL CLOUDS SHORTLY AFTER SUNSET...MOSTLY CLEAR BY DAYBREAK WITH
LITTLE OR NO WIND. THUS PATCHY FOG AROUND SUNRISE...MVFR CONDITIONS.
INCREASED POTENTIAL FOR FOG (IFR CONDITIONS) IN AREAS WHERE RECEIVE
SHOWERS/THUNDERSTORMS THIS AFTERNOON/EVENING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...DGS
LONG TERM/AVIATION...RA
Hazardous weather outlook, Jul 10, 4:38 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
538 AM EDT SAT JUL 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110937-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
538 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 1:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT SAT JUL 10 2004

NCZ074-075-084>086-088-101930-
CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-
INCLUDING THE CITIES OF...CARTHAGE...FAYETTEVILLE...FORT BRAGG...
LAURINBURG...RAEFORD...ROCKINGHAM...SOUTHERN PINES AND TROY
218 PM EDT SAT JUL 10 2004

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
THE SOUTHEAST PIEDMONT AND WESTERN SANDHILLS THROUGH 330 PM. THE
STRONGEST SHOWERS AND STORMS WILL MOVE ACROSS SOUTHERN
MOORE...HOKE..SCOTLAND AND CUMBERLAND COUNTIES INCLUDING THE CITIES
OF PINEHURST...SOUTHERN PINES...RAEFORD...FAYETTEVILLE AND HOPE
MILLS.

BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING.

RA

The radar

The Raleigh/Durham radar (KRAX), 122 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
July 10, 1:50 PM EST
Where
Scotland County, 5 mi W of Wagram
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.880, -79.433

Trees were blown down near Shaw Middle School.

Thunderstorm Wind, Hoke

When
July 10, 2:00 PM EST
Where
Hoke County, Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -79.067

Trees were blown down along Rockfish Road, temporarily closing the road.

Thunderstorm Wind, Sampson

When
July 10, 5:50 PM EST
Where
Sampson County, 1 mi SE of Clinton
Measured
50 kt (58 mph) estimated gust
Crop damage
$36,000
Reported by
DEPT OF HIGHWAYS
Coordinates
34.983, -78.317

Trees were blown down along Frederick Road and Five Bridge Road. Hail damaged 30 acres of a watermelon crop and 12 acres of a pepper crop on Beaman Woods Road.

Flash Flood, Franklin

When
July 10, 7:00 PM EST to 7:45 PM EST
Where
Franklin County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Flooding occurred along Highway 561.

Thunderstorm Wind, Richmond

When
July 10, 7:00 PM EST
Where
Richmond County, 4 mi NW of Ellerbe
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.100, -79.833

Trees were blown down along NC Highway 73 and several nearby roads in the northern part of the county.

Thunderstorm Wind, Nash

When
July 10, 7:25 PM EST
Where
Nash County, Red Oak
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.050, -77.900

Two trees were blown down along State Road 1952.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414977, 5414978, 5414979, 5414981, 5414982, 5414980.